Cutaneous Complications of Intravenous Drug Abuse

P. Del Giudice

Disclosures

The British Journal of Dermatology. 2004;150(1) 

In This Article

Toxigenic Infections

Skin is an important focus for toxin-related bacterial infections. Tetanus is a rare but regularly reported complication in IDUs.[1,112,113,114] Anaerobic infections, repeated septic needle injuries, chronic wounds and under-immunization render IDUs at risk for tetanus.[112] In Italy injection drug use is the main risk factor among young individuals.[113] Systematic vaccination is recommended for IDUs.

Wound botulism has been reported in IDUs both in the U.S.A. and Europe.[115,116,117] A recent epidemic occurred in California associated with the subcutaneous or intramuscular injection of 'black tar' heroin.[115,116,117]

A recent case of cutaneous anthrax complicated by meningitis in a heroin skin-popper has been reported in Norway.[118] Exceptional cases of toxic shock syndrome attributed to the direct intravenous inoculation of Staph. aureus toxin at the time of heroin injection, and staphylococcal scalded skin syndrome have been reported.[119,120,121]

Miscellaneous Complications

Other cutaneous manifestations have been reported where the causal relationship with drug use is not clear, including cases of polyarteritis nodosa[122,123] and scleroderma.[124,125,126] Needle fragment foreign bodies after needle breakage are occasionally found in the skin.[13,58,127]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....